Oklahoma, 2022Drought in Oklahoma, May 1 to 31, 2022
May 1 to 31, 2022 · NWS AMA · 3 events in 3 counties and zones
Soil conditions continued to be short to very short on moisture. In turn, rangeland and pasture conditions continued in poor to very poor conditions.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Soil conditions continued to be short to very short on moisture. In turn, rangeland and pasture conditions continued in poor to very poor conditions. Winter wheat was harvested for silage with ranchers continuing to supplemental feed livestock. Wildfires also continued to burn well through the month of May when wildfire season usually ends when May starts. Over 4000 acres burned in wildfires in Oldham, Moore, and Deaf Smith Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 30, 11:51 PM CST, 9 minutes earlier.
Area forecast discussion, Apr 30, 11:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1251 AM CDT Sun May 1 2022
.AVIATION...
VFR conditions expected throughout most of the 06Z TAF period.
Winds will be out of the south and southeast of 15 to 25 kts,
especially after sunrise this morning. PROB30 group for all TAF
sites as early as 19Z in KDHT continuing to near the end of the
TAF period. Erratic winds could reduce vsbys at times if storms
move directly over TAF site.
Meccariello
&&
PREV DISCUSSION... /Issued 238 PM CDT Sat Apr 30 2022/
SHORT TERM...Tonight through Sunday Night...
Northwest flow aloft will transition to westerly flow later this
evening, and by late Sunday morning the flow will become more out of
the southwest as a system over the Pacific Northwest dives down
towards the Four Corners. Overall a mild day Northwest flow today
will gradually transition tonight to a southeast flow and begin to
draw up moisture to the Panhandles. This will help set the stage
for tomorrow's Severe Weather.
As the upper level disturbance will approach the Four Corners a lee
surface low will setup over southeast NM and track north through the
day. The dryline will likely develop about 50-75 miles west of the
TX/NM border. Rich low level Theta E moisture transport from the
southeast will bring dewpoints in the 50s to lower 60s just east of
the dryline. Surface heating will be a bit slower, given the
continued mixing from the southeast winds through the day, but there
shouldn't be any issues to get enough heating for the cap to break
in the mid to late afternoon. Right now most guidance suggests a
shortwave will move through around the time that convection is
expected to take place, and add enhanced lift. This is expected to
coincide with the line up of the right entrance region of the
upper level jet, which will allow for large scale accent.
Additionally, mid level lapse rates around 8 C/km will support
ample cooling in the mid levels and likely support ML CAPE values
over 2000 J/kg. Given the east to southeast flow at the surface
and substantial westerly flow aloft we can expect fairly
supportive effective shear and helicity values to support
supercells capable of producing very large hail that could be in
excess of baseballs. As we get later into the evening, a strong
low level jet will set up, which will ramp up the 0-1 km helicity
values in support of tornado development. At this point we'll need
more discrete storms to be in play, especially along the warm
front. Right now the front is progged to be along a Dalhart to
Clarendon line around 7 PM Sunday evening. If the storms manage to
cluster out by this time, then the tornado threat will likely be
reduced. But if the storms can remain discrete, surface based,
and latch onto that warm frontal boundary, then not only will our
tornado potentials increase, but we could see possibly longer
lived tornadoes.
Weber
LONG TERM...Monday through Friday...
Cold front Monday night and another shot at precip mid week.
The mid-level low that brings us severe storms on Sunday will
eject into the Plains on Monday. Depending on how slow the low is
to move, we may still see some storms lingering in our eastern
counties in the morning. Depending on if the storms are elevated
or rooted at the surface, we may still see storms with hail, some
of which could be severe. The most likely outcome is for the
storms to be elevated by that point, making the storms not severe,
but there is still a small chance that storms could be surface
based. Models aren't in the best agreement with how Monday will
play out. There are variations on the timing of the storms
exiting, various locations of the surface low, and variations on
how fast the dryline will slide eastward during the day. All these
discrepancies between models lead to lower forecast confidence.
Models are in slightly better agreement on the fact that a cold
front should push into the area Monday night as the surface low
slides southeast and high pressure fills in behind. With a tight
pressure gradient, the front looks to be a bit breezy with its
arrival. The high pressure shifts eastward on Tuesday, allowing
surface winds to turn back to southerly. This will set the stage
for moisture advection. Back on Monday, the next system aloft was
coming onshore in the Pac NW. Models again have great disagreement
between themselves as to the track and speed of this next system
and its crossing into the Plains. If the GFS deterministic is
right, the system will provide lift for the moisture on Wednesday
and bring our next chance for storms. If the EC deterministic is
right, the system will be slower and take a more southern track,
leading to storms more on Thursday. Ensemble members also have
various timings and tracks to the upper level system. Thus have
retained the NBM pops, leading to what looks to be a 48 hr period
of rain that will in actuality end up being a 12 hr period to see
rain. Model soundings don't look that impressive just yet for
seeing severe weather, so perhaps we'll get lucky this round for
some nice rain to help alleviate drought.
With all this questionable precip, that leaves the question of
fire weather and where does it stand. Depending on where we see
rain fall, and where the dryline ends up some days, will all go
into determining if we will end up seeing elevated to perhaps
critical fire weather. This will mostly have to be a day by day
decision to monitor fuels.
Beat
AVIATION...18Z TAFS...
VFR conditions will prevail for the next 24 hours with northerly
winds around 10-20kts for the next 3-6 hours, becoming more light
and variable for most of the rest of the TAF period. Southeast
winds will pick up in the 10-15kt range at the end of the TAF
period. Skies will start off mostly clear, but then gradually
increase in coverage, mainly above 10kft and may go SCT to BKN
after 06Z tonight.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
29/24
Hazardous weather outlook, Apr 30, 1:06 PM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sat Apr 30 2022
OKZ001>003-TXZ001>020-317-010900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sat Apr 30 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Severe thunderstorms are possible Sunday afternoon through the
night with all hazards in play such as large hail, damaging
winds, and tornadoes. Severe thunderstorms also cannot be ruled
out for Wednesday into Wednesday night at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed on Sunday.
Drought, Beaver
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Beaver forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Most of Beaver County started the month of May in extreme (D3) drought, with the exception of a couple of small portions of the far western areas of the county in exceptional (D4) drought. A couple of rain events that dropped between 1.5 and almost 3 of rain, mainly in the cetral to southeastern half of the county allowed much of the southeast to improve to severe (D2) drought and even moderate (D1) drought status. Even though much of the southeastern portion of the county ended the month near normal the rainfall deficit going back 365 days remains around 6 to 12 below normal.
Drought, Texas
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Texas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The majority of Texas County started the month of May in exceptional (D4) drought with a small portion to the southeast in extreme (D3) drought. Within the first couple of days the far southeast slipped into exceptional drought as well, while a a sliver of the north-central portion of the county improved to extreme drought. By the end of the month conditions only improved slightly with the county ending around an inch below normal for the month. There was a sliver of the far northern portion of the county that remained in exceptional drought while the rest of the county to the south had improved to extreme drought. The majority of the county remained with a 6 to 12 defecit dating back 365 days at the end of the month.
Drought, Cimarron
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The entirety of Cimarron County started the month of May in exceptional (D4) drought. The month of May only brought between 1.5 and 2 of rain. However, this was not enough to any major dent in the deficit that had been racked up well into the late summer of last year. Much of the county still ended the month with an 8 to 12 deficit going back 365 days. As well as a 2 to 4 deficit dating back 60 days with the exception of the the far southern to southeast portion of the county which managed to see a one category improvement and ended up in extreme (D3) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Drought in Iowa, May 1 to 31, 2022$1.7 million · 4 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Damaging Winds in West Virginia, May 1, 2022$222,000 · 50 kt wind · 10 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031543, 1031544, 1031548.